Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 15, NWS Blacksburg, VA

May 10, 2014Caswell County, Rockingham County, North Carolina; Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2014, 3:33 PM EDT for Caswell County, Rockingham County, North Carolina; Pittsylvania County, City of Danville, Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2014, 3:33 PM EDT (19:33 UTC)
Expired
May 10, 2014, 4:30 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:50 PM EDTHAIL 0.75Gatewood, NCDIME SIZE HAIL WITH GUSTY WIND
May 10, 3:51 PM EDTHAIL 14 Ne Eden, VAQUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WUUS51 KRNK 101933
SVRRNK
NCC033-157-VAC143-590-102030-
/O.NEW.KRNK.SV.W.0015.140510T1933Z-140510T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 430 PM EDT

* AT 333 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MAYFIELD...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DANVILLE...
  BETHEL...
  PROVIDENCE...
  BLAIRS...
  AND MAYFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 7971 3684 7915 3651 7922 3640 7959
TIME...MOT...LOC 1933Z 248DEG 34KT 3652 7956 

HAIL...1.00IN
WIND...60MPH

$$

RS
3 follow-up statements
296 
WWUS51 KRNK 101947
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT MAY 10 2014

NCC033-157-VAC143-590-102030-
/O.CON.KRNK.SV.W.0015.000000T0000Z-140510T2030Z/
ROCKINGHAM NC-CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
347 PM EDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT 
FOR NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL...SOUTHERN 
PITTSYLVANIA COUNTIES AND THE CITY OF DANVILLE...

AT 347 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GATEWOOD...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
BETHEL...
PROVIDENCE...
BLAIRS...
AND MAYFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3656 7971 3684 7915 3651 7922 3640 7959
TIME...MOT...LOC 1947Z 246DEG 29KT 3655 7940 

HAIL...1.00IN
WIND...60MPH

$$

RS
847 
WWUS51 KRNK 101959
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT SAT MAY 10 2014

NCC157-102009-
/O.CAN.KRNK.SV.W.0015.000000T0000Z-140510T2030Z/
ROCKINGHAM NC-

359 PM EDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCKINGHAM 
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3644 7951 3652 7952 3654 7951 3654 7952
      3663 7953 3684 7915 3651 7922
TIME...MOT...LOC 1959Z 255DEG 31KT 3656 7926 

$$

NCC033-VAC143-590-102030-
/O.CON.KRNK.SV.W.0015.000000T0000Z-140510T2030Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
359 PM EDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR
NORTHWESTERN CASWELL...SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE
CITY OF DANVILLE...

AT 359 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILTON...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PROVIDENCE...
BLAIRS...
BLANCH...
AND DANVILLE AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3644 7951 3652 7952 3654 7951 3654 7952
      3663 7953 3684 7915 3651 7922
TIME...MOT...LOC 1959Z 255DEG 31KT 3656 7926 

HAIL...1.00IN
WIND...60MPH

$$

RS
289 
WWUS51 KRNK 102016
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SAT MAY 10 2014

NCC033-VAC143-590-102026-
/O.CAN.KRNK.SV.W.0015.000000T0000Z-140510T2030Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
416 PM EDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN CASWELL...SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE
CITY OF DANVILLE IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3644 7951 3652 7952 3654 7951 3654 7952
      3663 7953 3684 7915 3651 7922
TIME...MOT...LOC 2013Z 248DEG 34KT 3715 7915 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:37 PM EDT, 56 minutes earlier.

Area forecast discussion, May 10, 2:37 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT SAT MAY 10 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL BE MOVING TOWARD THE CENTRAL APPALACHIANS
TODAY...ORIENTING ITSELF WEST TO EAST FROM THE OHIO VALLEY TO MID
ATLANTIC SUNDAY. A RIDGE BUILDS SUNDAY INTO MONDAY SENDING THIS
FRONT NORTH. A STRONGER COLD FRONT ARRIVES IN THE WEDNESDAY TIME
FRAME...SLOWING DOWN AS IT MOVES EAST OF THE APPALACHIANS LATER IN
THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1100 AM EDT SATURDAY...

ABUNDANT MOISTURE OVER AND WEST OF THE MOUNTAINS ASSOCIATED WITH
AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS THIS
AFTERNOON. PRONOUNCED SHORTWAVE ENERGY IS LIFTING NORTHEAST
THROUGH THE OHIO VALLEY. BANDS OF SHOWERS WITH EMBEDDED
THUNDERSTORMS EXTEND SOUTH THROUGH THE EASTERN OHIO VALLEY AND
INTO THE CENTRAL APPALACHIANS. PWATS OF 1.0 TO 1.4 COUPLED WITH
MOISTURE CONVERGENCE AND DYNAMIC LIFT AHEAD OF SHORTWAVE ENERGY
ALOFT WILL RESULT IN REGENERATION OF ACTIVITY THROUGH THE
AFTERNOON AND EVENING...ENDING ONLY AFTER SHORTWAVE EXITS THE
REGION TOWARD MIDNIGHT TONIGHT.

SEVERE POTENTIAL TODAY WILL BE LIMITED BY CLOUD COVER...ALTHOUGH
WILL HAVE TO MONITOR SHOWER ACTIVITY AS IT MOVES EAST OF THE
MOUNTAINS LATER IN THE AFTERNOON. VISIBLE IMAGERY DOES INDICATE
MORE CLOUD BREAKS FROM THE PIEDMONT EAST...THUS SUPPORTING WARMER
TEMPERATURES THERE. DCAPE...OR THE POTENTIAL TO DRIVE STRONGER
THUNDERSTORM DOWNDRAFTS...IS RUNNING PRETTY HIGH SOUTHEAST OF
DANVILLE...VALUES OF 800-1200 J/KG. THIS SUGGESTS SHOWER ACTIVITY
WHICH MOVES INTO THIS SORT OF AIRMASS WILL HAVE POTENTIAL FOR
STRONG GUSTY WINDS. .

NO CHANGES WERE MADE TO THE FORECAST TEMPS TODAY. LOW LEVEL
THICKNESSES SUPPORT HIGHS IN THE LOW/MID 70S MOUNTAINS TO THE LOW
80S EAST OF THE BLUE RIDGE. CLOUDS AND SHOWERS IN THE MOUNTAINS
MAY HOLD TEMPERATURES IN THE 60S...ESP ACROSS THE HIGHEST
ELEVATIONS.

PASSAGE OF THE UPPER TROUGH AND ASSOCIATED SURFACE FRONT TONIGHT
WILL INTRODUCE A WESTERLY DOWNSLOPE WIND SHIFT THAT WILL HELP
SHOWER AND THUNDERSTORM ACTIVITY DIMINISH QUICKLY THROUGH THE
EVENING. TEMPERATURES OVERNIGHT WILL REMAIN MILD...HOLDING
GENERALLY IN THE 50S. MAY SEE A PATCH OF LIGHT FOG AROUND SUNRISE
SUNDAY IN AREAS THAT RECEIVE A HEAVY DOWNPOURS TODAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 430 AM EDT SATURDAY...

A GENERALLY SUMMERLIKE WEATHER PATTERN EXPECTED THROUGH THE PERIOD
AS THE UPPER FLOW ACROSS THE CONTIGUOUS U.S. UNDERGOES CONSIDERABLE
AMPLIFICATION FROM A WESTERN U.S. TROUGH TO AN EASTERN U.S. RIDGE.
THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE PERIOD AND THE UPPER
TROUGH WILL REMAIN WEST OF THE AREA THROUGH THIS PERIOD. WHAT IS
LEFT OF THE SATURDAY COLD FRONT WILL RETREAT NORTHWARD AS A WARM
FRONT BY SUN AFTERNOON. ALONG THIS VERY WEAK...DIFFUSE BOUNDARY...
THERE IS THE POTENTIAL FOR SHRA/TSRA ENHANCEMENT...ESPECIALLY
ACROSS THE ALLEGHANYS WHERE THE UPPER SUPPORT WILL BE SLIGHTLY
BETTER. HOWEVER...WITH HEIGHTS BUILDING ALOFT...CONVECTION WILL BE
LARGELY DIURNAL AND DRIVEN ALMOST ENTIRELY BY DIFFERENTIAL HEATING
ACROSS THE MOUNTAINS. HAVE LOWERED POPS FROM WHAT WAS EARLIER
ADVERTISED...MAINLY TO SLIGHT CHC POPS WEST AND NON-MENTIONABLE
POPS EAST.

FOR TUE...UPPER RIDGE CONTINUES TO AMPLIFY ACROSS THE REGION...WITH
A 588DM UPPER RIDGE CENTERED ACROSS NC/SC AREA...RIDGING NORTHWARD
INTO THE EASTERN GREAT LAKES. 850MB TEMPS REMAIN IN THE +16C TO +17C
RANGE AND THE ATMOSPHERE IS STRONGLY CAPPED WITH 500MB TEMPS THE
WARMEST I HAVE SEEN SO FAR THIS YEAR...AROUND -10C. WITH NO
FORCING...ANY CONVECTION WILL BE ENTIRELY DRIVEN BY DIFFERENTIAL
HEATING ACROSS THE WESTERN MOUNTAINS...TYPICAL SUMMERTIME PULSE
THUNDERSTORMS WITH SLIGHT CHC COVERAGE THE MOST EXPECTED...NONE
ACROSS THE PIEDMONT.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH
HIGHS IN THE 70S MOUNTAINS AND 80S ELSEWHERE...NEAR 90 ACROSS THE
PIEDMONT. LITTLE CHANGE EXPECTED SUN-TUE...WITH MON AND TUE THE
WARMEST AND NEAR CARBON COPIES OF EACH OTHER. NIGHTS WILL BE MILD
WITH LOWS IN THE 50S MOUNTAINS AND 60S PIEDMONT...BUT NOT
APPRECIABLY HUMID UNDER THE UPPER RIDGE.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 430 AM EDT SATURDAY...

GFS/ECMWF STILL EXHIBITING SOME DIFFERENCES...BUT WPC PREFERENCE IS
THE ECMWF ENSEMBLE IN THE LONG TERM. THE ECMWF IS NEARLY A FULL DAY
SLOWER THAN THE GFS THROUGH THE PERIOD...WHICH HAS SIGNIFICANT
IMPLICATIONS ON THE TIMING OF THE DEEP CENTRAL U.S. TROUGH INTO THE
EASTERN U.S. TROUGH AND THE SPEED WITH WHICH IT WILL MOVE THROUGH
THE CWA. THUS...LARGELY FOLLOWING THE ECMWF SOLUTION...WILL LEAVE
THE MAJORITY OF THE CWA STILL UNDER THE INFLUENCE OF THE EASTERN
U.S. RIDGE WEDNESDAY. THERE SHOULD BE AN INCREASE IN CONVECTION
ACROSS THE WESTERN AREAS/MOUNTAINS AS THE UPPER TROUGH SLIDES INTO
THE KY/TN VALLEY AND THE WESTERN THIRD OF THE CWA COMES UNDER
INCREASINGLY DEEP SOUTHERLY FLOW ALOFT. EASTERN AREAS SHOULD REMAIN
LARGELY CAPPED...VERY WARM...AND STABLE.

THU-FRI SHOULD BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO
THE CWA AS THE ECMWF DEPICTS AN UPPER LOW CLOSING OFF ACROSS THE OH
VALLEY...THEN SLOWLY ROTATING NORTHWARD INTO THE NORTHEAST U.S. BY
FRIDAY. THIS LATEST THINKING REQUIRED CONSIDERABLE ADJUSTMENT TO THE
POPS IN THE DAY 5-7 PERIOD...LOWERING POPS WED...AND RAISING TO
LIKELY/CATEGORICAL FOR THU/FRI. WHILE INSTABILITY IS NOT OVERLY
IMPRESSIVE...ESPECIALLY VIA THE GFS...THE ECMWF CONTINUES TO
ADVERTISE A NEGATIVELY TILTED TROUGH ROTATING THROUGH THE CWA THU
NIGHT/FRI ALONG WITH MODEST DEEP LAYER SHEAR. THUS...THE MOST
SIGNIFICANT THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS WOULD BE
THURSDAY. WITH RESPECT TO QPF...LATEST WPC 5-7 RAINFALL TOTALS
INDICATE POTENTIAL FOR 2-4 INCHES OF RAIN THU-FRI ACROSS THE CWA.
ANY THUNDERSTORMS WED IN THE MOUNTAINS WOULD SIMPLY ADD TO THESE
TOTALS...SO THINKING IS STILL THAT THE MOST SIGNIFICANT THREAT WITH
THIS SYSTEM WILL BE HEAVY RAIN...ESPECIALLY WITH AN EXTENDED PERIOD
OF DEEP SOUTHERLY FLOW PARALLEL TO THE MOUNTAINS.

TEMPERATURES WED WILL CONTINUE TO BE ABOVE NORMAL EAST OF THE
MOUNTAINS AS THE UPPER RIDGE DOMINATES THE AREA. SLIGHTLY COOLER
TEMPERATURES EXPECTED ACROSS THE ALLEGHANY WITH INCREASED CLOUD
COVER AND BETTER CHANCES FOR AFTERNOON SHRA/TSRA. A GRADUAL COOL
DOWN EXPECTED THU-FRI AS THE UPPER LOW DEVELOPS ACROSS THE
REGION...WITH TEMPERATURES DROPPING TO BELOW NORMAL LEVELS JUST
BEYOND THE EXTENDED PERIOD...AND LIKELY REMAINING THERE FOR SEVERAL
DAYS AS A LARGE DEEP AREA OF LOW PRESSURE PERSISTS ACROSS THE
NORTHEAST U.S.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 200 PM EDT SATURDAY...

NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
SUNSET. MODELS ARE CONSISTENT WITH SHOWER ACTIVITY CONTINUING
THROUGH AT LEAST 00Z/8PM...THEN DECREASING IN COVERAGE BETWEEN 8PM
AND MIDNIGHT.

MOSTLY VFR CIGS EXPECTED OUTSIDE SHRA/TSRA ACTIVITY. DURING
HEAVIER SHRA/TSRA EXPECT CIGS TO POTENTIALLY LOWER TO MVFR FOR
BRIEF INTERVALS. AFT 04Z/MIDNIGHT...MOIST GROUND AND DECREASING
WINDS WILL ALLOW FOR DEVELOPMENT OF SHALLOW GROUND FOG...FAVORING
THOSE SITES WITH THE LIGHTEST WINDS...NAMELY LWB/LYH/BCB. MOSTLY
MVFR BR...BUT POTENTIAL EXISTS FOR IFR BR AFT 06Z...ESPECIALLY
THOSE SITES NOTED ABOVE.

ANY FOG SUNDAY MORNING IS EXPECTED TO DISSIPATE BY 14 UTC/10AM
WITH WIDESPREAD VFR CONDITIONS FROM LATE SUNDAY MORNING THROUGH
SUNDAY AFTERNOON.

EXTENDED AVIATION DISCUSSION...
UPPER RIDGE ALOFT STRENGTHENS OVER THE REGION SUNDAY THROUGH
TUESDAY...PROVIDING MAINLY VFR CONDITIONS. THE UPPER RIDGE WILL
SHIFT EAST OF THE REGION WEDNESDAY AS A STRONG COLD FRONT AND
DEEPENING UPPER LOW MOVE INTO THE AREA FROM THE CENTRAL U.S. THIS
SYSTEM HAS THE POTENTIAL TO BRING AN EXTENDED PERIOD OF SHRA/TSRA
AND ASSOCIATED MVFR OR WORSE CIGS AND VSBYS TO THE REGION...LINGERING
PERHAPS INTO EARLY FRIDAY BEFORE CONDITIONS IMPROVE OVERALL.

&&

.EQUIPMENT...
AS OF 950 PM EDT FRIDAY...

THE PRESENT WEATHER SENSOR AT LEWISBURG WAS STILL OUT OF SERVICE.
FOG...SHOWERS...THUNDERSTORMS OR ANY TYPE OF WEATHER OR
OBSTRUCTION TO VISIBILITY WILL NOT BE REPORTED. HOWEVER...IF THE
VISIBILITY DROPS BELOW 7 MILES...IT MAY BE INFERRED THAT THERE IS
FOG AND/OR PRECIPITATION OCCURRING.

THERE IS NO ESTIMATE AT THIS TIME FOR WHEN THE SENSOR WILL BE
REPAIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF/PM
SHORT TERM...RAB
LONG TERM...KM/RAB
AVIATION...PM
EQUIPMENT...AMS/WP
Hazardous weather outlook, May 10, 5:28 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EDT SAT MAY 10 2014

VAZ007-010-011-018>020-WVZ042>045-111100-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS AND HEAVY RAIN
LATE WEDNESDAY THROUGH FRIDAY. PROJECTED RAINFALL OF 2 TO 4 INCHES
ACROSS THE REGION MAY LEAD TO MINOR FLOODING LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
111100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
528 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THESE COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASING THREAT FOR THUNDERSTORMS THURSDAY...SOME OF
WHICH COULD BECOME STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 10, 2:20 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SAT MAY 10 2014

NCZ003-VAZ016-017-032-101845-
SURRY NC-FLOYD VA-PATRICK VA-CARROLL VA-
220 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HILLSVILLE TO
  NEAR LOW GAP...MOVING TO THE EAST AT 40 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  HILLSVILLE...
  ARARAT...
  BOTTOM...
  AND CANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3650 8093 3656 8091 3656 8084 3661 8088
      3684 8071 3691 8021 3655 8041 3655 8044
      3648 8045 3645 8097
TIME...MOT...LOC 1816Z 252DEG 31KT 3680 8070 3653 8089

RS
Local storm report, May 10, 2:33 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 SW RINGGOLD           36.59N 79.31W
05/10/2014  E0.50 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            HALF INCH SIZE HAIL FOR ABOUT 10 MINUTES

&&

MBS
Special weather statement, May 10, 3:14 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT MAY 10 2014

WVZ043-045-102015-
GREENBRIER WV-SUMMERS WV-
314 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAK HILL TO
  NEAR BECKLEY TO NEAR SOPHIA...MOVING TO THE EAST AT 40 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  RUPERT...
  SANDSTONE...
  BUCK...
  AND ELLISON.

LAT...LON 3800 8048 3748 8084 3759 8109 3761 8106
      3763 8108 3771 8097 3770 8092 3768 8090
      3768 8088 3774 8092 3778 8090 3782 8094
      3787 8081 3787 8075 3795 8081 3798 8077
      3804 8083
TIME...MOT...LOC 1912Z 292DEG 33KT 3799 8117 3782 8117 3772 8133

RS
Local storm report, May 10, 3:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             RINGGOLD                36.60N 79.30W
05/10/2014  E0.88 INCH       PITTSYLVANIA       VA   PUBLIC

            NICKEL SIZE HAIL

&&

MBS
Special weather statement, May 10, 3:23 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT MAY 10 2014

VAZ033-034-102030-
FRANKLIN VA-BEDFORD VA-
323 PM EDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 430 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURNT CHIMNEY...MOVING TO THE NORTHEAST
  AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD CITY...
  MONETA...
  BOONES MILL...
  GOODE...
  AND GOODVIEW.

LAT...LON 3731 7930 3700 7983 3711 7999 3751 7950
TIME...MOT...LOC 1921Z 225DEG 36KT 3714 7982

RS
Local storm report, May 10, 3:32 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             1 WSW STAUNTON RIVER ST 36.70N 78.69W
05/10/2014  E0.25 INCH       HALIFAX            VA   PARK/FOREST SRVC

            HEAVY RAIN WITH SOME PEA SIZE HAIL

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:38 PM EDTSevere Thunderstorm WarningRNKCaswell52 min
May 10, 4:43 PM EDTSpecial Weather StatementRNKCaswell62 min
May 10, 1:19 PM EDTSpecial Weather StatementRNKCity of Danville41 min
May 10, 1:37 PM EDTSpecial Weather StatementRNKCity of Galax23 min
May 10, 1:47 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax43 min
May 10, 2:20 PM EDTSpecial Weather StatementRNKCarroll25 min
May 10, 2:28 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax62 min
May 10, 3:23 PM EDTSpecial Weather StatementRNKBedford67 min
May 10, 3:45 PM EDTSpecial Weather StatementRNKBedford30 min
May 10, 4:02 PM EDTSpecial Weather StatementRNKHalifax43 min
May 10, 4:11 PM EDTSpecial Weather StatementRNKCampbell34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.